Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Reproductive System

Get Email Updates

Reproductive System Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: Bleeding after 3 years of no periods

By Anonymous
 
Rate This

I have not had a period for 3 years so I am post-menopausal. Suddenly November 2nd I had a bleeding that lasted for 8 days. Started with bloody streaks and progressed to dark bleeding that was as heavy as a normal period. I had an ultrasound and a transvaginal ultrasound that showed 2 cysts on my left ovary and an abnormal thickening of the lining in the uterus. The bleeding has started again as of November 29th. I am waiting for an appointment with an OB/GYN. I am thinking I have something pretty serious going on. My doctor doesn't seem to think this is anything to worry about but after losing my Stepdad in July/09 and my Dad was given 3 months to live as of October ... both due to cancer ... I can't help but wonder. Does anyone have some insight into my issues?

Add a Comment5 Comments

Diane Porter

Deb,

Thanks for your reply. OK, so we can eliminate any effect from HRT.

With that in mind, here's a really good page on post-menopausal bleeding from womentowomen.com:

http://www.womentowomen.com/menopause/postmenopausalbleeding.aspx

Some of the categories are:

From that site:

"Like so many symptoms that occur at this time of life, post-menopausal bleeding is often related to the same lifestyle issues that contribute to weight gain, emotional stress, and hormonal imbalance. Sudden spotting or bleeding that is benign is your body’s way of telling you to inventory the demands in your life and the support you are giving yourself."

And:

"Any time a woman has gone 12 successive months with no period and then bleeds again — no matter how slight or brief — the flow is considered to be post-menopausal bleeding. Up to 20–30% of menopausal women experience this.

"While it is far more common to experience post-menopausal bleeding due to shifting hormones, the less likely scenario is that abnormal cells are developing in the uterus. This can be a symptom of a minor abnormality like hyperplasia of the uterus, or of the more severe issue of uterine cancer. The good news is that all of these scenarios are highly treatable. But it is crucial for the woman whose situation needs more intervention to be identified as early as possible.

More often than not, proper evaluation of post-menopausal bleeding concludes there is nothing for the patient to worry about and no further intervention is needed. At Women to Women, we see benign post-menopausal bleeding result from the use of new or different HRT, nutrient deficiencies, drastic weight loss, extreme stress, or emotional trauma. But the only way to know for sure, and to rest easy, is to have a proper evaluation."

I'll skip the parts about HRT since they don't apply. But do go read more, since it talks about how nutritional deficiencies, weight loss or emotional stress can affect your levels of estrogen and cause this sort of reaction.

Here's some information about endometrial hyperplasia, and the possible grades:

http://www.womentowomen.com/menopause/uterinehyperplasia.aspx

Here's the Mayo Clinic's information on uterine polyps, in case that is part of the problem:

http://www.mayoclinic.com/health/uterine-polyps/DS00699/DSECTION=tests-a...

And here's our page on ovarian cysts:

http://www.empowher.com/media/reference/ovarian-cyst#definition

And should you be diagnosed with uterine cancer, here's some information about it from the Mayo as well. Be sure to click on the links at the left that talk about symptoms, tests and diagnoses, and treatment and drugs:

http://www.mayoclinic.com/health/endometrial-cancer/DS00306

Many things mentioned here are benign, and everything mentioned here is treatable, especially at an early stage. But you are worried, and you shouldn't have to sit and wait and sit and wait for offices to talk to one another just to schedule your appointment! Please call the ob/gyn office and see if you can hurry them along. They are busy during this time of year because everyone's trying to get in on the last weeks of this year's insurance premiums, but you have an issue that is concerning you, and you're not going to be able to relax about it until you do. (I would not be above bribing the office with holiday cookies if I had to!)

Will you come back and update us?

December 2, 2009 - 10:15am
Diane Porter

Anon,

Welcome to EmpowHer! And thank you so much for your question. Let's see if we can help you figure out what might be going on.

First of all, please know that you are doing everything right! As soon as you noticed something different, you made a doctor's appointment and you are following up. Should there be anything seriously wrong, you are on it early and thoroughly, and that is exactly what you should be doing.

Second, there are quite a few reasons that women can have vaginal bleeding after menopause, even monthly "periods" like you seem to be having. J. Glenn Bradley, MD, an editorial adviser for OBGYN.net, says this:

"There are many causes of postmenopausal bleeding, and the most common is hormone replacement therapy. Women who are taking hormone replacement therapy very often may develop PMB because the uterine lining is very sensitive to estrogen, which promotes growth of the endometrium, just as it does in the normal reproductive cycle that was operative prior to menopause. Lack of estrogen, on the other hand, may cause atrophy of the lining, and in this condition, the blood vessels of the uterine lining become so fragile because of estrogen lack that they spontaneously break and then bleed.

"Polyps and fibroids are common benign growths that develop in the uterine cavity. The former is most often associated with irregular light spotting, staining or actual light bleeding. The latter may also present this way, but in fact may be associated with much heavier bleeding.

"Overgrowths of the uterine lining are called "hyperplasias", may be the cause of abnormal post-menopausal bleeding, Some specific types are associated with a malignant potential. About 20 % of true post-menopausal bleeders may have cancer of the endometrium (the uterine lining)."

Here's more from Dr. Bradley:

http://www.obgyn.net/displayarticle.asp?page=/women/articles/bradley/ban...

Anon, you didn't mention how old you are, or whether you are on any Hormone Replacement Therapy?

And when is your ob/gyn appointment?

December 1, 2009 - 9:27am
EmpowHER Guest
Anonymous (reply to Diane Porter)

im 49 i took the depo shot 9 years went off of it in 09 i had heavy bleeding for 4 months straight the bleeding after depo started in nov of 09and ended feb of 2010 i had not had a period in 3 years had one 2 weeks ago after sex bleed like light to med for 11 days i had precancer cells 13 years ago then had them froze i went to the oybgn last wed he did a biopsy of my cervix and a pap also my sister works in a lab she drew my blood she said the blood test came back high levels in my fsh,im worried outta my mind that it might be cancer, my doctor says it still might be my depo that caused me not to have periods for 3 years i know my cervix was very painful after sex and during the exam im not sure if im having a watery discharge or if its just urine my bladder leaks alot, please help me and tell me other thing can cause this thanks in oklahoma

September 1, 2012 - 6:48pm
EmpowHER Guest
Anonymous (reply to Diane Porter)

im 49 i took the depo shot 9 years went off of it in 09 i had heavy bleeding for 4 months straight the bleeding after depo started in nov of 09and ended feb of 2010 i had not had a period in 3 years had one 2 weeks ago after sex bleed like light to med for 11 days i had precancer cells 13 years ago then had them froze i went to the oybgn last wed he did a biopsy of my cervix and a pap also my sister works in a lab she drew my blood she said the blood test came back high levels in my fsh,im worried outta my mind that it might be cancer, my doctor says it still might be my depo that caused me not to have periods for 3 years i know my cervix was very painful after sex and during the exam im not sure if im having a watery discharge or if its just urine my bladder leaks alot, please help me and tell me other thing can cause this thanks in oklahoma

September 1, 2012 - 6:48pm
EmpowHER Guest
Anonymous (reply to Diane Porter)

Hi Diane,

Thank you for your reply. I should have put the information that you requested in my original posting but never thought of it.
I am 47 and I have never taken HRT's. The doctor is still waiting for the OB/GYN office to call them with a date.

Deb

December 1, 2009 - 4:14pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1995 Health

Changed

844 Lives

Saved

718 Lives
10 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

How do you control your PMS?:
View Results